Alabama, 2009

Flash Flooding and Damaging Wind in Alabama, August 1, 2009

August 1, 2009 · NWS HUN · 5 events in 3 counties and zones

Clusters of heavy rain producing thunderstorms enveloped north Alabama during the late afternoon and early evening of the 1st. Several of these storms dumped 1 to 3 inches of rain in a very short time resulting in brief flash flooding in Colbert, Morgan and Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of heavy rain producing thunderstorms enveloped north Alabama during the late afternoon and early evening of the 1st. Several of these storms dumped 1 to 3 inches of rain in a very short time resulting in brief flash flooding in Colbert, Morgan and Jackson Counties. One severe storm knocked a tree down in Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 1, 1:15 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 1, 1:15 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT SAT AUG 1 2009

.DISCUSSION...
ANOTHER ROUND OF RAIN IS MOVING THROUGH THE TENNESSEE VALLEY THIS
AFTERNOON...ALONG WITH THUNDERSTORMS. FOR THE MOMENT...THE GREATER
RISK OF SEVERE WEATHER IS FURTHER TO THE WEST...BUT AS THE STORMS
MOVE IN THIS AFTERNOON...SOME WITH GUSTY WINDS ARE POSSIBLE. THAT
WILL NOT BE THE END OF THE RAIN EITHER...AS WEAK UPPER LEVEL
DISTURBANCES CONTINUE TO MOVE THROUGH...AND A SURFACE COLD FRONT
APPROACHES FROM THE WEST/NORTHWEST.

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
HUMID CONDITIONS ARE EXPECTED TONIGHT...WITH A GOOD SHOT AT RAIN.
THE RAIN IS MOST LIKELY EARLY...BEFORE SUNSET...AND AFTER MIDNIGHT
WHEN THE FRONT IS CLOSER. HEAVY RAIN WILL BE THE PRIMARY THREAT
TONIGHT GIVEN PWAT VALUES SURGING BACK OVER 2 INCHES AGAIN...DESPITE
BEING NEARLY HALF THAT THIS MORNING. MY FORECAST AREA...WITH THE
EXCEPTION OF CULLMAN/MARSHALL COUNTIES...HAS BEEN IN A RELATIVE DRY
AREA OVER THE PAST WEEK WITH HIGHER RAINFALL SURROUNDING ON ALL
SIDES. GIVEN THAT...WILL NOT ISSUE A FLASH FLOOD WATCH. HOWEVER...
SOME INSTANCES OF FLASH FLOODING ARE CERTAINLY POSSIBLE.

RAIN/STORMS WILL STILL BE ONGOING INTO SUNDAY MORNING...BUT SHOULD
BEGIN TO TAPER OFF DURING THE AFTERNOON. I AM HOLDING ON TO HIGHER
POPS THAN THE MODELS WOULD INDICATE SINCE THERE IS NO APPEARANCE OF
A FROPA...AND THERE ARE STILL UPPER LEVEL DISTURBANCES. CLOUD
COVER...ESPECIALLY EAST OF THE SHOALS...SHOULD HOLD HIGHS IN THE
LOW/MID 80S ONE MORE TIME ON SUNDAY.

SUNDAY NIGHT IS A BIT QUESTIONABLE TO ME. MODELS INDICATE THE SFC
FRONT WASHING OUT CLOSE BY IN THIS TIMEFRAME...BUT I CANNOT RULE OUT
THERE STILL BEING AN ISOLATED SHOWER OR STORM. WILL KEEP THAT
MENTION IN THE SOUTHEASTERN COUNTIES...AND IT MAY BE NEEDED FURTHER
NORTHWEST AS WELL. PATCHY FOG LOOKS LIKE A GOOD BET AGAIN AS WELL
AND WILL INCLUDE THAT IN THE FORECAST.

MONDAY AND MONDAY NIGHT...WE WILL BE BETWEEN SYSTEMS WITH MOSTLY
SUNNY/MOSTLY CLEAR CONDITIONS EXPECTED. THIS WILL LIKELY LEAD TO THE
WARMEST DAY WE HAVE SEEN IN AT LEAST TWO WEEKS...POSSIBLY LONGER.

EXTENDED (TUESDAY THROUGH NEXT SATURDAY)...
BY TUESDAY...THE BROAD UPPER TROUGH WILL BEGIN TO RELOAD AND TRICKY
NW FLOW WILL RESUME YET AGAIN. MODEL AGREEMENT IS EXTREMELY POOR FOR
TUESDAY...WITH THE GFS DRY AND THE NAM RATHER WET. WOULD TEND TO
LEAN TOWARD THE NAM SINCE I AM NOT SURE HOW MUCH DRY AIR WILL
ACTUALLY GET INTO THE REGION...BUT UNCERTAINTY LEADS ME TO JUST HOLD
ON TO THE 20 POP THROUGHOUT THE DAY WHILE WE AWAIT SOME BETTER
AGREEMENT. WILL NEED TO WATCH FOR AN UPSTREAM MCS TUESDAY NIGHT...
THEN ANOTHER APPROACHING...BUT FAILING TO PASS THROUGH...FRONT PUTS
THE AREA BACK IN A WETTER PATTERN STARTING WEDNESDAY. WILL CARRY
CHANCE POPS WEDNESDAY THROUGH THURSDAY WHEN THE SFC BOUNDARY IS
PROGGED TO BE AT ITS CLOSEST PROXIMITY TO THE AREA.

THE 00Z GFS SHOWED A FROPA THURSDAY AND DRIER CONDITIONS BEYOND. IT
APPEARS THAT WAS A VERY OUTLYING SOLUTION...AND I WILL GO CLOSER TO
THE ENSEMBLE MEAN IN DAYS 5 THROUGH 7. THIS YIELDS A TAPERING RAIN
CHANCE THURSDAY NIGHT AND FRIDAY...AND DRY CONDITIONS FRIDAY NIGHT
AND NEXT SATURDAY...AS UPPER RIDGING BUILDS IN. ALTHOUGH ULTIMATELY
THE STRENGTH OF THE RIDGE WILL DICTATE THIS...IT APPEARS NEXT
WEEKEND MAY INCLUDE THE HOTTEST TEMPERATURES SINCE THE HOT SPELL
BACK IN THE SECOND HALF OF JUNE. MAYBE IT IS STILL SUMMER AFTER ALL.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  85  69  92  70 /  80  50  10  10  10
SHOALS        72  87  67  93  68 /  80  40  10  10  10
CULLMAN       71  86  69  92  69 /  70  60  10  10  10
FAYETTEVILLE  71  85  66  91  67 /  80  50  10  10  10
ALBERTVILLE   72  86  70  92  70 /  70  60  20  10  10
FORT PAYNE    72  84  68  91  66 /  70  70  20  10  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Aug 1, 12:05 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT SAT AUG 1 2009

ALZ001>010-016-TNZ076-096-097-020500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
105 PM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AS
DAYTIME HEATING INTERACTS WITH A VERY MOIST AIR MASS. A FEW
THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...WITH LOCALLY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING ALSO POSSIBLE.

THUNDERSTORMS WILL REMAIN A POSSIBILITY TONIGHT AS A STRONG TROUGH
OF LOW PRESSURE MOVES ACROSS THE OHIO VALLEY. DUE TO INCREASED
MOISTURE...THE PRIMARY THREAT TONIGHT WILL BE HEAVY RAIN LEADING TO
POSSIBLE LOCALIZED FLOODING...THOUGH STRONG WIND GUSTS CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY...ESPECIALLY
EAST OF INTERSTATE 65...AS THE LOW PRESSURE SLOWLY MOVES EAST OF THE
TENNESSEE VALLEY. HEAVY RAINFALL IS STILL POSSIBLE...MAINLY DURING
THE MORNING HOURS.

A CHANCE OF RAIN AND THUNDERSTORMS WILL RETURN BY THE MIDDLE OF NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

BCC

In the hours before

Special weather statement, Aug 1, 1:54 PM CST, 1 hour 16 minutes before
AIRPORT WEATHER WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT SAT AUG 1 2009

ALZ006-012100-
MADISON-
254 PM CDT SAT AUG 1 2009

...AIRPORT WEATHER WARNING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT
WEATHER WARNING FOR...

HUNTSVILLE INTERNATIONAL AIRPORT /HSV/

* UNTIL 400 PM CDT

FOR THE FOLLOWING THREATS...

* CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT.

BCC
Special weather statement, Aug 1, 2:05 PM CST, 1 hour 5 minutes before
AIRPORT WEATHER WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 PM CDT SAT AUG 1 2009

ALZ002-012115-
COLBERT-
305 PM CDT SAT AUG 1 2009

...AIRPORT WEATHER WARNING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT
WEATHER WARNING FOR...

NORTHWEST ALABAMA REGIONAL AIRPORT (IN MUSCLE SHOALS) /MSL/

* UNTIL 415 PM CDT

FOR THE FOLLOWING THREATS...

* CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT.

BCC
Special weather statement, Aug 1, 2:17 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 PM CDT SAT AUG 1 2009

ALZ001>005-007-012100-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
317 PM CDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN...LAUDERDALE...
LAWRENCE...LIMESTONE AND MORGAN COUNTIES UNTIL 400 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
COLLINWOOD SOUTH TO ROCKWOOD...AND THEN EASTWARD TO NEEL. THESE
STORMS WERE MOVING GENERALLY NORTHEAST AT 35 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ZIP CITY...WHITEOAK.
  MUSCLE SHOALS...FLORENCE.
  KILLEN.
  NEEL...DECATUR.
  GREEN HILL...CENTER STAR.
  RED BANK...MOULTON.
  WHEELER.

RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE FROM THESE
THUNDERSTORMS THROUGH 400 PM. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Aug 1, 2:17 PM CST, 53 minutes before
AIRPORT WEATHER WARNING...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 PM CDT SAT AUG 1 2009

ALZ002-012115-
COLBERT-
317 PM CDT SAT AUG 1 2009

...AIRPORT WEATHER WARNING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS UPDATED THE AIRPORT
WEATHER WARNING FOR...

NORTHWEST ALABAMA REGIONAL AIRPORT (IN MUSCLE SHOALS) /MSL/

* UNTIL 415 PM CDT

FOR THE FOLLOWING THREATS...

* CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT.

* WIND GUSTS 30 MPH OR HIGHER.

BCC
Special weather statement, Aug 1, 2:56 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
356 PM CDT SAT AUG 1 2009

ALZ001-004>006-012145-
LAUDERDALE-LAWRENCE-LIMESTONE-MADISON-
356 PM CDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE...LAWRENCE...LIMESTONE
AND MADISON COUNTIES UNTIL 445 PM CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. JOSEPH TO RED
BANK TO BELLE MINA...MOVING NORTHEAST AT 25 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KINGTOWN.
  ROGERSVILLE.
  WHITEHEAD...TANNER.
  OLIVER...COXEY.
  ANDERSON.
  FRENCH MILL...ATHENS.
  HARVEST.

RAINFALL AMOUNTS AROUND ONE INCH ARE POSSIBLE FROM THESE
THUNDERSTORMS THROUGH 445 PM. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF
A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Aug 1, 2:59 PM CST, 11 minutes before
AIRPORT WEATHER WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
359 PM CDT SAT AUG 1 2009

ALZ006-012200-
MADISON-
359 PM CDT SAT AUG 1 2009

...AIRPORT WEATHER WARNING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT
WEATHER WARNING FOR...

HUNTSVILLE INTERNATIONAL AIRPORT /HSV/

* UNTIL 500 PM CDT

FOR THE FOLLOWING THREATS...

* WIND GUSTS 30 MPH OR HIGHER.

* CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT.

DL

The radar

The Columbus AFB radar (KGWX), 112 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Colbert

When
August 1, 3:10 PM CST to 4:20 PM CST
Where
Colbert County, 0.39 mi SSE of Muscle Shoals to 0.4 mi SSE of Muscle Shoals
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.745, -87.668

Flash flooding produced high water up to a half foot deep on Woodward Avenue near the Tractor Supply Company in Muscle Shoals.

Thunderstorm Wind, Jackson

When
August 1, 4:40 PM CST to 4:45 PM CST
Where
Jackson County, 0.61 mi ENE of Letcher
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.752, -86.160

Thunderstorm winds knocked a tree down along County Road 222. Time estimated by radar.

Flash Flood, Morgan

When
August 1, 4:45 PM CST to 5:45 PM CST
Where
Morgan County, 2.89 mi WSW of Griffin Addition to 2.94 mi WSW of Griffin Addition
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.563, -87.076

High water resulting from heavy rainfall closed a road near the intersection of Hudson Road and Lamon Drive in Decatur.

Flash Flood, Morgan

When
August 1, 4:45 PM CST to 5:45 PM CST
Where
Morgan County, 1.14 mi W of Moulton Hgts to 1.43 mi NW of Moulton Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.600, -87.040

Flash flooding was reported along Old Trinity Lane between Trinity and Decatur.

Flash Flood, Jackson

When
August 1, 6:15 PM CST to 7:31 PM CST
Where
Jackson County, 1 mi SE of Dutton to 1.04 mi SSE of Dutton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.609, -85.919

High water was reported on County Road 47 in Dutton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177615, 177632, 177623, 177626, 177627.